Colorado, 2011

Wildfire in Colorado, April 10, 2011

April 10, 2011 · NWS PUB · 1 event in 1 county or zone

A grass wildfire burned 8000 acres in extreme southern Baca County before crossing the Colorado/Oklahoma State line.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A grass wildfire burned 8000 acres in extreme southern Baca County before crossing the Colorado/Oklahoma State line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 10, 8:53 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 10, 8:53 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
953 AM MDT SUN APR 10 2011

.UPDATE...

UPDATED TO BRING IN THE LATEST TRENDS INTO TODAYS FORECAST.
SURFACE OBS INDICATE THE COLD FRONT THAT IS SUPPOSED TO DROP SOUTH
ACROSS THE EASTERN PLAINS THIS AFTERNOON HAS BEEN SLOW TO PUSH
SOUTH. IT IS CURRENTLY LOCATED FROM NORTHERN EL PASO COUNTY TO
CHEYENNE COUNTY...ALONG OUR NORTHERN CWA BOUNDARY. WINDS SOUTH OF
THE FRONT CONTINUE TO WESTERLY WITH WIDESPREAD GUSTS OF 30 TO 40
KTS. THIS HAS ALSO BROUGHT HAZARDOUS FIRE WEATHER CONDITIONS TO
THE PLAINS AS HUMIDITY VALUES HAVE DROPPED INTO THE LOWER TEENS.
EXPECT THE FRONT TO VERY SLOWLY SAG SOUTH THIS AFTERNOON WITH
WINDS SHIFTING NORTHWESTERLY. THERE WILL ALSO BE AN INCREASE IN
HUMIDITY VALUES BEHIND THE FRONT...ESPECIALLY FURTHER EAST TOWARDS
EADS AND LAMAR WHICH WILL HELP ALLEVIATE SOME OF THE FIRE WEATHER
CONCERNS IN THAT DIRECTION. SOUTH OF HIGHWAY 50 WILL LIKELY SEE
RED FLAG CONDITIONS PERSIST INTO THIS EVENING. ALSO UPDATED TO
TREND TEMPERATURES UPWARD FOR THIS AFTERNOON. WITH THE DELAYED
FRONTAL PASSAGE...EXPECT TEMPERATURES TO RISE INTO THE UPPER 50S
TO LOWER 60S FOR THE PLAINS. MOZLEY

&&

.AVIATION...

WINDS WILL CONTINUE TO GUST AT KPUB AND KCOS THROUGH THIS
AFTERNOON. WINDS AT KPUB HAVE BEEN GUSTING TO 40 KTS THIS MORNING
AND WILL CONTINUE TO DO SO THROUGH MOST OF THE AFTERNOON. WINDS AT
KCOS HAVE BEEN GUSTING TO 35 KTS THIS MORNING. A COLD FRONT IS
FORECAST TO MOVE SOUTH ACROSS KCOS BY EARLY AFTERNOON WITH
NORTHWEST TO NORTHERLY WIND SHIFT. EXACT TIMING IS DIFFICULT AS
THE FRONT HAS BEEN SLOWER THAN MODEL PROJECTIONS AND HAS BEEN
SURGING OFF AN ON. NO UPDATES FOR KALS. MOZLEY

&&

.PREV DISCUSSION... /ISSUED 530 AM MDT SUN APR 10 2011/

SHORT TERM...

(TODAY AND TONIGHT)

..FIRE WEATHER DANGER REMAINS ON THE PLAINS...SNOW CONTINUES OVER
THE CENTRAL MOUNTAINS...

A PACIFIC WEATHER SYSTEM IS TRACKING ACROSS NORTHERN COLORADO THIS
MORNING.  HOWEVER...THE SURFACE COLD FRONT ASSOCIATED WITH THE
SYSTEM IS HAVING A HARD TIME MAKING IT SOUTH INTO THE SOUTHEAST
PLAINS.  SO FAR...THE FRONT BRIEFLY MADE IT TO LAMAR...WHERE THE
WIND WENT BRIEFLY NORTHEAST AT 5 MPH...AND THE DEWPOINT JUMPED UP
FROM 29 TO 34.  ACCORDING TO THE LATEST OB...HOWEVER...THE WIND IS
BACK AROUND TO THE SOUTHWEST AT 5 MPH...AND THE DEWPOINT IS DOWN TO
30 AGAIN.

THE FRONT ALSO BRIEFLY POKED INTO PARTS OF NORTHERN EL PASO COUNTY
EARLIER THIS MORNING.  SINCE THEN...HOWEVER...WINDS HAVE RETURNED TO
WESTERLY WHILE DEWPOINTS AND HUMIDITIES HAVE GONE BACK DOWN.  A
LARGE PART OF THE PLAINS FROM THE SOUTHERN I-25 CORRIDOR EAST TO THE
LA JUNTA AREA ARE ALREADY CLOSE TO RED FLAG CRITERIA WITH WINDS
GUSTING OVER 25 MPH AND RELATIVE HUMIDITIES OF 20 TO 25 PERCENT.

ACCORDING TO THE LATEST MODEL GUIDANCE...THE COLD FRONTAL BOUNDARY
THAT WAS SUPPOSED TO BRING GOOD RELATIVE HUMIDITY RECOVERY TO
SOUTHEAST COLORADO TODAY NOW LOOKS TO REMAIN LARGELY EAST OF THE
AREA.
THE COLD FRONT WILL BRUSH THE FAR EASTERN PLAINS...MAINLY KIOWA AND
PROWERS COUNTIES...FOR A WHILE EARLY THIS MORNING...BUT THEN
WESTERLY WINDS ARE EXPECTED TO KICK THE FRONT EAST INTO KANSAS
DURING THE AFTERNOON.  SO...SINCE STRONG WINDS...LOW HUMIDITIES AND
DRY FUELS ARE EXPECTED TO CONTINUE OVER MOST OF THE PLAINS TODAY
HAVE ISSUED A RED FLAG WARNING FROM 6 AM TO 8 PM.

MEANWHILE...SNOW WILL CONTINUE TO FALL ACROSS THE CENTRAL MOUNTAINS
TODAY. ELEVATIONS ABOVE 11000 FEET ACROSS SAWATCH RANGE CAN EXPECT
ANOTHER 3 TO 6 INCHES OF SNOW TODAY...FOR STORM TOTALS OF 4 TO 8
INCHES.  SNOW SHOWERS POSSIBLE ELSEWHERE IN THE MOUNTAINS AS
WELL...BUT ANY ACCUMULATIONS SHOULD BE LIGHT...GENERALLY LESS THAN A
COUPLE INCHES.

PROSPECTS FOR PRECIPITATION ACROSS THE LOWER ELEVATIONS ARE NOT
LOOKING VERY GOOD.  THE UPPER LOW IS TRACKING EVEN FARTHER NORTH
THAN PREVIOUS MODEL RUNS HAD INDICATED.  CONSEQUENTLY...THIS MEANS
LESS PRECIPITATION FOR THE LOWER ELEVATIONS.  LOW ELEVATION POP
FORECASTS ARE ONLY CALLING FOR ISOLATED SHOWERS...WITH THE BEST
CHANCES FOR PRECIPITATION LIKELY TO BE NORTH OF A LINE RUNNING
THROUGH COLORADO SPRINGS...LA JUNTA AND SPRINGFIELD.

OTHERWISE...A COOLER DAY THAN AVERAGE FOR MOST EVERYONE...WITH HIGHS
MOSTLY IN THE 50S PLAINS...40S HIGH VALLEYS...AND TEENS...20S AND
30S MOUNTAINS. LW

LONG TERM...

(MONDAY THROUGH SATURDAY)

MONDAY-TUESDAY...MODERATING WEST TO NORTHWEST FLOW ALOFT ACROSS THE
REGION ON MONDAY WITH SHORT WAVE RIDGING BUILDING ACROSS THE STATE
GIVES WAY TO INCREASING SOUTHWESTERLY FLOW THROUGH THE DAY TUESDAY
AS NEXT PACIFIC SHORT WAVE MOVES ACROSS THE WEST COAST AND INTO THE
GREAT BASIN REGION. WARMING ALOFT UNDERNEATH BUILDING RIDGE WILL
ALLOW FOR TEMPS TO WARM TO AROUND SEASONAL AVERAGES ON MONDAY WITH
BREEZY NORTHWEST WINDS ACROSS THE PLAINS EARLY MONDAY BECOMING
GENERALLY LIGHT UPLSOPE THROUGH THE AFTERNOON. THE WARM AIR ALOFT
AND DEVELOPING LEE TROUGH ACROSS THE PLAINS LOOK TO KEEP MONDAY
NIGHT LOWS FAIRLY MILD. INCREASING DOWNSLOPING SOUTHWEST FLOW ALOFT
WILL BOOST HIGHS BACK INTO THE 70S TO LOWER 80S ACROSS THE PLAINS.
THIS WILL ALSO BRING BACK INCREASING FIRE DANGER TO PORTIONS OF THE
EASTERN MTS AND PLAINS...THOUGH WILL NEED TO SEE WHERE LEE TROUGH
SETS UP TO DETERMINE WHERE THE STRONGER WINDS WILL BE BEFORE ISSUING
ANY HIGHLIGHTS. OUT WEST...WILL KEEP CURRENT ISOLATED TO LOW END
SCATTERED POPS ACROSS THE CONTDVD TUESDAY AFTERNOON WITH MODELS
CONTINUING TO INDICATE INCREASING MOISTURE MOVING ACROSS WESTERN
COLORADO AHEAD OF SHORT WAVE.

TUESDAY NIGHT-THURSDAY NIGHT...MODELS HAVING RUN TO RUN CONSISTENCY
ISSUES WITH THE LOCATION AND TIMING OF EMBEDDED SHORT WAVES MOVING
ACROSS THE REGION THROUGH THIS PERIOD...THOUGH THE 06Z GFS HAS COME
MORE IN LINE WITH THE 00Z RUN OF THE ECMWF. AT ANY RATE...FIRST WAVE
MOVES ACROSS NORTHERN COLORADO TUESDAY NIGHT KEEPING BEST CHANCES OF
ANY PRECIP ACROSS NORTHERN PORTIONS OF THE CWA. PASSING WAVE DOES
SEND A BACKDOOR FRONT ACROSS THE PLAINS AND WITH LOW LEVEL UPSLOPE
OWNING TO COOLER TEMPERATURES AND HIGHER RHS ACROSS THE PLAINS ON
WEDNESDAY. ANOTHER STRONGER WAVE THEN PROGGED TO DIVE ACROSS THE
ROCKIES WEDNESDAY AFTERNOON WITH MODELS INDICATING DEVELOPING
ISENTROPIC LIFT/WARM AIR ADVECTION ACROSS THE EASTERN PLAINS
WEDNESDAY AFTERNOON AND EVENING. WITH MORE DIFFERENCES LIKELY WITH
THESE HARD TO TIME SHORT WAVES...HAVE NOT CHANGED MUCH IN THE
FORECAST THROUGH THE PERIOD KEEPING ISOLATED TO SCATTERED POPS IN
TACT WITH THE BEST POPS ACROSS THE SOUTHWEST AND CENTRAL MTS.

FRIDAY-SATURDAY...MODERATING WESTERLY FLOW ALOFT EXPECTED ACROSS THE
REGION WITH DRIER WEATHER AND TEMPS WARMING BACK TO AT OR ABOVE
SEASONAL AVERAGES BY SATURDAY. -MW

AVIATION...

GENERALLY VFR EXPECTED ACROSS SOUTHERN COLORADO NEXT 24
HOURS.  HOWEVER...SOME IFR/LIFR CONDITIONS POSSIBLE CROSSING THE
CONTINENTAL DIVIDE...MAINLY THE DIVIDE NORTH MONARCH PASS.  ALSO
THERE COULD BE A SPOTTY MVFR TO LIFR CONDITION ELSEWHERE DUE TO
ISOLATED SHOWERS ACTIVITY.  OTHER CONCERN COULD BE STRONG...GUSTY
SURFACE WINDS GENERALLY WEST TO NORTHWEST 15 TO 25 GUSTING TO 35 MPH
AT TIMES. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ227>237.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR COZ060.

&&

88/34
Hazardous weather outlook, Apr 10, 5:25 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
625 AM MDT SUN APR 10 2011

COZ058>089-093>099-111300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
625 AM MDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGH FIRE DANGER WILL PERSIST ACROSS THE SOUTHEAST PLAINS TODAY.
A COMBINATION OF STRONG WINDS...LOW HUMIDITIES...AND DRY FUELS
WILL RESULT IN EXPLOSIVE FIRE GROWTH POTENTIAL FOR ANY FIRES THAT
ARE CURRENTLY BURNING...OR ANY NEW FIRE STARTS.

SNOW WILL CONTINUE TO FALL IN THE MOUNTAINS TODAY.  3 TO 6 INCHES OF
NEW SNOW WILL FALL ACROSS THE EASTERN SAWATCH RANGE ABOVE 11000
FEET. REMAINING MOUNTAIN AREAS COULD SEE LOCAL ACCUMULATIONS UP TO
ABOUT 2 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF ACCUMULATING SNOWFALL WILL BE POSSIBLE ALONG
THE CONTINENTAL DIVIDE TUESDAY AFTERNOON AND...EVENING AND AGAIN
WEDNESDAY AFTERNOON THROUGH THURSDAY...AS SEVERAL UPPER LEVEL
WEATHER SYSTEMS TAKE AIM ON COLORADO. MIXED RAIN AND SNOW SHOWERS
WILL ALSO BE POSSIBLE ACROSS THE REST OF SOUTH CENTRAL AND SOUTHEAST
COLORADO WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THROUGH THIS EVENING OVER THE CENTRAL MOUNTAINS.

50/23

In the hours before

Local storm report, Apr 10, 7:40 AM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
840 AM MDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     NON-TSTM WND GST 4 S AIR FORCE ACADEMY   38.93N 104.87W
04/10/2011  M69 MPH          EL PASO            CO   MESONET

            APRSWXNET SITE C5171

&&

KMOZLEY
Local storm report, Apr 10, 7:44 AM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
844 AM MDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     NON-TSTM WND GST 17 NW TWO BUTTES        37.75N 102.60W
04/09/2011  M60 MPH          PROWERS            CO   MESONET

            GOBBLERS KNOB CDOT SENSOR

&&

KMOZLEY
Local storm report, Apr 10, 7:46 AM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
846 AM MDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     NON-TSTM WND GST 4 SE STONINGTON         37.27N 102.13W
04/09/2011  M60 MPH          BACA               CO   MESONET

            APRSWXNET SITE WALSH D6957

&&

KMOZLEY
Local storm report, Apr 10, 7:48 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
848 AM MDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     NON-TSTM WND GST 4 N SPRINGFIELD         37.46N 102.62W
04/09/2011  M59 MPH          BACA               CO   MESONET

            K8VY SPRINGFIELD

&&

KMOZLEY
Local storm report, Apr 10, 7:52 AM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
852 AM MDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     SNOW             1 NNW MONARCH PASS      38.51N 106.33W
04/10/2011  M2.0 INCH        CHAFFEE            CO   PUBLIC

            MONARCH MOUNTAIN SKI AREA.

0803 AM     SNOW             1 SSE WOLF CREEK PASS   37.47N 106.79W
04/10/2011  M8.0 INCH        MINERAL            CO   PUBLIC

            WOLF CREEK SKI AREA.

&&

PJC
Local storm report, Apr 10, 9:21 AM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1021 AM MDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     NON-TSTM WND GST 4 S AIR FORCE ACADEMY   38.93N 104.87W
04/10/2011  M71 MPH          EL PASO            CO   MESONET

            APRSWXNET SITE CW5171

&&

KMOZLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Springfield Vicinity / Baca County

When
April 10, 12:00 PM MST to 11:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Reported by
Law Enforcement
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303664.